Benzodiazepine - I am new to this group. I have been on Clonazapam at bedtime for sleep for 8 years and Lorazapam prior to that for 1 year, and xanax for a couple? years prior to that. My current Clonazapam dosage is .75 mg at bedtime as needed, which is usually every other night or often every night. I have been experiencing slight shakiness and head and neck tremors off and on for many years. I decided a month ago after doing some Internet research on Clonazapam, that I no longer want to take it, so I quit for 3 days and felt awful - worse tremors, foggy brain, insomnia. So then I read about tapering off gradually. So for 2 weeks I have been taking .65 every other day. On the day when I have not had any Clonazapam, I have worse tremors, dry mouth, foggy brain. So apparently this is not gradual enough of a "tapering off." What is the recommended schedule for tapering off??
The method I'm familiar with is switching to a weaker Benzo' such as Diazepam (Valium) and using them only as required, not out of habit. Clonazepam is highly addictive whereas Diazepam is much milder and less addictive. Make sure your Doctor is onboard with this and over a few+ months, believe it or not you can just quit and it will cost you around three weeks of badly disturbed sleep.
That's my experience but then I've heard that Diazepam had 'destroyed' some woman's life as she couldn't cope with withdrawal. Believe what you will; one thing that is almost universal is our reluctance to inflict suffering on ourselves.
You do need to get your doctor on board with you so the two of you can come up with a slow taper plan best suited for you. The best way in my opinion is doing a cross over to valium. I took xanax for some 27 yrs give or take a few and my doctor put me into cold turkey, it was horrible to say the least, but when I crossed over to valium I had little to no withdrawal symptoms, just once in awhile a little nausea. It took me 18 months to finish. It seems like a long time, but well worth it so not to suffer withdrawal. Also when you get real low on your dose you can switch to liquid valium. If I can be of anymore help please send me a private question.
Doctors will routinely switch patients from Lorazepam to Clonazepam for the longer half life of the Clonazepam.
The Valium crossover is usually used for patients on a long term benzo plus the very long half life of the Valium (Diazepam). Valium is a much milder version of Clonazepam, but equally addictive... fact, not opinion.
I was on Clonazepam for 8 years and did a crossover to Valium and then spent almost 18 months doing a very slow micro-taper from the Valium.
The general rule is to taper 5% per 3-4 week window. No two tapers are the same. But for long term benzo use, you'll likely wish to decrease your dose at around 5% every 3-4 weeks.
I finished my taper one year ago and learned more about safety and knowledge of benzo's than I ever imagined.
If you go too fast, your body will buckle and you'll have to reinstate at a higher dose... or previous dose.
It's always a good idea to taper too slowly than to taper too quickly.
I will say that the other advice givers have some great points... I'd listen to someone whose been through the journey than someone who hasn't... then again, no two go through it the same, but the general protocols are the same.
As you taper, your GABA receptors must learn how to live without the benzo's binding to the outer membrane of the receptors... this is a very slow and sometimes painful transition... hence, slower is better.
I used a micro-taper method... quite simply, I did very tiny cuts every other day instead of one cut every few weeks. I got to the same place in lowering the dose, but my body felt better making those micro cuts than stepping down at a 5% rate at one time.
FYI: The ratio of Clonazepam to Valium is 20:1... in other words, if you transitioned over to Valium at your dose of .75 mgs., the equivalent would be 15 milligrams of Valium. New research show that starting the taper at 5/6's of the original dose is better than a 100% crossover... looking back on my own taper and transition, I fully agree.
Going by the 5/6 rule you'd start at 14 milligrams of Valium versus the 15 milligrams.
Typical drop rate from day one to week 4 at a 5% taper = .7 mgs, or a micro cut of .07 every third day.
Another benefit of Valium is the liquid suspension form you can micro dose down to the tenth of a milligram.
Of course everything depends on how knowledgeable your doctor is and how willing he is to accept a slow and methodical taper. The other aspect is to find a pharmacist who is great at compounding... for math reasons in the model of % tapering.
Look... I don't want to confuse you at all, but there is a safe and very effective way to taper Clonazepam... I made some mistakes and learned what not to do as well as the best course of actions along the way.
Let me know if I can help...
I’m tapering from 20mg, currently at 14mg. Dropping 1mg per week (keeping between 5-10% drops) until I get to 4mg where I may have to go to liquid valium so I can stay within those percentages.
I’ve been on benzos for 2 yrs most of the time spent tapering. I’m terrified of withdrawals. Feel extremely tired, down, heavy-headed, cog fog.
Another thing to mention is that I dropped off pristiq (over 5 weeks per Doctor). It was giving me some really bad symptoms and wasn’t helping depression.
Finally, I’m on lithium (not sure why). 900mg.
Any thoughts/insights are appreciated.
Thank you. Dave
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 25 Jun 2012 • 2 answers
Posted 25 Jan 2015 • 4 answers
Posted 21 Feb 2017 • 3 answers
Posted 30 Mar 2017 • 2 answers
Posted 24 Apr 2017 • 2 answers